Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Las Vegas, NV

July 16, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2018, 3:01 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 3:01 PM MST (22:01 UTC)
Expired
Jul 16, 2018, 3:47 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WGUS55 KVEF 162201
FFWVEF
AZC015-170000-
/O.NEW.KVEF.FF.W.0062.180716T2201Z-180717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
301 PM MST MON JUL 16 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 300 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hualapai Mountains. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Hualapai Mountain Park, Wild Cow Campground and Hualapai Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3511 11378 3495 11372 3492 11397 3508 11394

$$

Morgan
1 follow-up statement
728 
WGUS75 KVEF 162247
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
347 PM MST MON JUL 16 2018

AZC015-162256-
/O.CAN.KVEF.FF.W.0062.000000T0000Z-180717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
347 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended over the Hualapai Mountains. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3511 11378 3495 11372 3492 11397 3508 11394

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:19 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 16, 2:19 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
219 PM PDT Mon Jul 16 2018

.SYNOPSIS...Hot temperatures and humid conditions will
continue across the region through mid week. Isolated thunderstorm
chances will continue Tuesday across the higher terrain of
southern Nevada and southeast California. A better chance exists
across at least the southern half of Mohave County.
&&

.SHORT TERM...Tonight through Tuesday.

Ridge continues to extend eastward this afternoon across the
southern Great Basin and Mojave Desert. Under the ridge, convection
associated with diurnal, terrain driven circulations has initiated
mainly across Clark, Mohave, and Lincoln Counties. A weak short wave
riding the top of the is aiding convection across Lincoln County,
but most updrafts have been shallow in nature and largely suppressed
by high pressure aloft. The more interesting spot is Mohave County.
There, outflow-dominant cluster of thunderstorm are quickly
progressing westward. These storms will move southeastward at around
10-15 mph. With more than enough available moisture, these storms
can produce heavy rainfall, with rain rates up to two inches per
hour. Severe winds may also be possible as storms move into southern
Mohave County where effective shear increases to 20-30 knots.
Thunderstorm activity should decrease with the loss of diurnal
heating this evening. The only particular areas that may see
thunderstorms this evening are Lincoln and Mohave Counties where
dynamic and outflow storm generation will aid convection after
heating is lost. Elsewhere, dry and warm conditions are expected
through the evening and overnight.

Tuesday, rain and thunderstorm chances will increase across
southern Mohave County and spread westward in to San Bernardino
County as an inverted trough influences the southern portion of
the forecast area. Further north, diurnal, terrain driven and some
outflow- dominant thunderstorms will be favored (similar to
Monday). Outside of convection, soggy afternoon high temperatures
will top out 3-5 degrees above July normals.

.LONG TERM...Wednesday through Monday.

Models are fairly similar to previous runs with the easterly
wave, showing it crossing the Gulf of California Wednesday
morning. This should set up some southeast flow directed into our
CWA by afternoon, so increasing PoPs on Wednesday still look good.
Still not sure how far northwest the moisture will push by the
afternoon, so stuck with the previous forecast for now. By THU the
easterly wave will be off the SoCal coast with high pressure
overhead. The combination of an influx of moisture from the wave
and vorticity pulses rounding the base of high pressure will allow
for scattered thunderstorms THU afternoon and evening. Similar to
previous model runs, light southerly flow, ample instability and
DCAPE should set up across much of the region THU. The main
threats for storms that develop will be flooding and strong
outflows capable of producing strong to severe winds. As the
easterly wave slowly moves further west and into the Pacific, an
upper level trough over NW Canada and the NW Pacific will help
nudge the ridge overhead eastward, eventually moving it over New
Mexico and Texas by Sunday. The eastward propagation of the high
should result in some mid-level dry air off the SoCal coast to
filter in across southwestern portions of our CWA by FRI. However,
lingering low level moisture combined with daytime heating will
still allow for thunderstorms to develop mainly along higher
terrain through the weekend. Beyond SUN, models begin to differ in
the placement of the high, but overall they seem to be trending
toward bringing in dry air which would limit storm development
MON.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon. Probability of outflow affecting the terminal
this afternoon/evening is low. Similar conditions are expected
Tuesday. CIGs should remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain will continue through the afternoon and wane this
evening. Convection may persist later into the evening across Lincoln
and southern Mohave Counties. Outside of thunderstorm influences,
winds will follow diurnal trends with speeds of 5-15 knots. CIGs at
or above 10k feet; CIGs may drop to 5-7 k feet with convection
developing near terminals.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIAVTION...Boothe
LONG TERM..............Morgan/Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:12 PM MSTSevere Thunderstorm WarningVEFMohave33 min
Jul 16, 3:38 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.